Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 175, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 29, 2008, 2:37 AM CDT for Becker County, Clearwater County, Hubbard County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2008, 2:37 AM CDT (07:37 UTC)
- Expired
- Jul 29, 2008, 3:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Clearwater County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 160 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:50 AM CDT | TSTM WND DMG | 2 N Two Inlets, MN | SEVERAL LARGE TREES BLOWN DOWN. |
| Jul 29, 3:00 AM CDT | TSTM WND DMG | 4 S Nevis, MN | TREES DOWN BLOCKING HIGHWAY 13 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 29, 12:56 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 290737
SVRFGF
MNC005-029-057-290830-
/O.NEW.KFGF.SV.W.0175.080729T0737Z-080729T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
237 AM CDT TUE JUL 29 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
BECKER COUNTY IN NORTHWEST MINNESOTA...
THIS INCLUDES THE CITY OF DETROIT LAKES...
SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 330 AM CDT
* AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR BAD MEDICINE LAKE TO NEAR
TOAD LAKE TO 2 MILES WEST OF CORMORANT...MOVING TO THE EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PARK RAPIDS...FRAZEE AND WOLF LAKE AT 250 AM CDT...
EMMAVILLE...DORSET AND HUBBARD AT 300 AM CDT...
NEVIS AT 310 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4734 9479 4681 9480 4681 9518 4672 9517
4673 9617 4692 9616 4702 9555 4736 9554
TIME...MOT...LOC 0737Z 291DEG 45KT 4710 9532 4686 9541
4672 9606
$$
PR/JK2 follow-up statements
000
WWUS53 KFGF 290759
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
259 AM CDT TUE JUL 29 2008
MNC029-290809-
/O.CAN.KFGF.SV.W.0175.000000T0000Z-080729T0830Z/
CLEARWATER MN-
259 AM CDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLEARWATER COUNTY
IS CANCELLED...
AT 259 AM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED
AREA IN SOUTHEASTERN CLEARWATER COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4681 9480 4681 9519 4672 9517 4673 9617
4687 9615 4694 9559 4715 9517 4734 9516
4734 9479
TIME...MOT...LOC 0759Z 291DEG 45KT 4700 9494 4679 9508
4662 9569
$$
MNC005-057-290830-
/O.CON.KFGF.SV.W.0175.000000T0000Z-080729T0830Z/
HUBBARD MN-BECKER MN-
259 AM CDT TUE JUL 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN BECKER AND WESTERN HUBBARD COUNTIES...
AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES NORTH OF DORSET TO 3 MILES NORTH
OF MENAHGA TO 4 MILES NORTHEAST OF BIG MCDONALD LAKE...MOVING TO THE
EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEVIS BY 305 AM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4681 9480 4681 9519 4672 9517 4673 9617
4687 9615 4694 9559 4715 9517 4734 9516
4734 9479
TIME...MOT...LOC 0759Z 291DEG 45KT 4700 9494 4679 9508
4662 9569
$$
PR/JK000
WWUS53 KFGF 290825
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
325 AM CDT TUE JUL 29 2008
MNC005-057-290834-
/O.EXP.KFGF.SV.W.0175.000000T0000Z-080729T0830Z/
HUBBARD MN-BECKER MN-
324 AM CDT TUE JUL 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BECKER AND HUBBARD
COUNTIES WILL EXPIRE AT 330 AM CDT...
AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3
MILES NORTHEAST OF AKELEY TO 4 MILES SOUTHWEST OF BADOURA TO 5 MILES
SOUTHWEST OF BUTLER...MOVING TO THE EAST AT 35 MPH.
THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 330 AM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.
LAT...LON 4681 9480 4681 9519 4672 9517 4673 9617
4687 9615 4694 9559 4715 9517 4734 9516
4734 9479
TIME...MOT...LOC 0824Z 281DEG 38KT 4701 9461 4681 9476
4664 9537
$$
PRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:47 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 10:47 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1047 PM CDT MON JUL 28 2008 .SHORT TERM...03Z OBSERVATIONS AND REGIONAL RADAR TRENDS ARE SHOWING THE SURFACE FRONT HAS REACHED CENTRAL ND. WATER VAPOR IMAGERY IS SHOWING A STRONG VORTICITY CENTER HAS ENTERED SOUTHWESTERN MANITOBA AND CONTRIBUTED TO DYNAMIC DESTABILIZATION ACROSS THE NORTHWESTERN FA. SOUTHERN MANITOBA CONVECTION APPEARS TO HAVE CRESTED THE RIDGE AND SHOULD FOLLOW THE 1000-500 MB THICKNESS SOUTHEASTWARD INTO NORTHEASTERN ND AND NORTHWESTERN MN. ANOTHER THUNDERSTORM COMPLEX HAS FORMED IN THE DEVILS LAKE BASIN. IT IS EXPECTED THAT THESE THUNDERSTORM CLUSTERS WILL MERGE INTO ONE MCS BY 06Z. AFTER COORDINATION WITH SPC...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL ND COUNTIES AND MN COUNTIES ALONG AND EAST OF THE HIGHWAY 59 CORRIDOR UNTIL 4 AM TUESDAY. .AVIATION...THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE AND PROPAGATE SOUTHEASTWARD DURING THE OVERNIGHT HOURS. THUNDERSTORMS ARE CURRENTLY OVER DVL AND SHOULD REACH GFK BY 05Z. TVF SHOULD BE IMPACTED BY THUNDERSTORMS BETWEEN 06Z AND 07Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR ALL COUNTIES. MN...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR COUNTIES ALONG AND WEST OF HIGHWAY 59. && BRAMER
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1141 AM CDT MON JUL 28 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1141 AM CDT MON JUL 28 2008 ...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA... ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE REMAINDER OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID- AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 28, 9:06 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 WSW BAKER 48.14N 99.71W
07/28/2008 E0.75 INCH BENSON ND PUBLIC
&&
BBRAMERLocal storm report, Jul 29, 12:37 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1237 AM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL 3 SE MAYVILLE 47.47N 97.28W
07/29/2008 M0.88 INCH TRAILL ND NWS EMPLOYEE
&&
G2The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 62 min |
| Jul 29, 12:38 AM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 54 min |
| Jul 29, 1:41 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Polk | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.